Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Jackson, KY

July 30, 2000Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2000, 7:09 PM EDT for Pulaski County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2000, 7:09 PM EDT (23:09 UTC)
Expired
Jul 30, 2000, 8:00 PM EDT
In force
51 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 302311
SVRJKL
KYC199-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PULASKI COUNTY IN KENTUCKY

* UNTIL 800 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF EUBANK...OR ABOUT 15 MILES
  NORTHWEST OF SOMERSET...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHWEST OF EUBANK AT 730 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT wTO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

SCHAUB


LAT...LON 3731 8487 3716 8474 3730 8450 3741 8462

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:46 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 2:46 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT SUN JUL 30 2000

LARGE SCALE PATTERN IS STILL VERY SLOW TO CHANGE...WITH UPPER LOW AT
12Z CENTERED A LITTLE SOUTH OF CHICAGO AND BROAD TROUGH ALIGNED
SOUTHWEST TO NORTHEAST AROUND IT. SYSTEM IS NEARLY STACKED...WITH
THE SURFACE LOW SLOWLY PIVOTING AROUND THE EAST SIDE OF IT INTO
MICHIGAN.

THE LOCAL AIR MASS IS VERY MOIST WITH PRECIPITABLE WATER RUNNING 1.5
TO 2 INCHES. OUTSIDE OF SOME BRIEF DRYING ALOFT LATE TODAY...MODELS
KEEP PRECIPITABLE WATER HIGH UNTIL AROUND MONDAY EVENING. THERE IS
LITTLE TO NO CAP TO INHIBIT CONVECTION. HOWEVER...WITH ALL THE
CLOUDS AND OCCASIONAL PRECIP...HEATING AND INSTABILITY IS LIMITED.
SO IN GENERAL...PROSPECTS FOR MORE RAIN LOOK GOOD...BUT CHANCES OF
SEVERE WEATHER OR EXCESSIVE RAIN ARE LIMITED.

THE NEXT SIGNIFICANT FEATURE TO AFFECT US SHOULD BE OVERNIGHT
TONIGHT. ALTHOUGH THE MODELS ARE NOT AN EXACT MATCH...THEY ALL HAVE
US UNDER THE RIGHT ENTRANCE REGION OF AN UPPER JET LATE TONIGHT INTO
MONDAY MORNING. AFTER THIS...IT IS HARD TO FIND ANY SIGNIFICANT
FEATURES YOU CAN "SINK YOUR TEETH INTO" TO FINE TUNE A FORECAST.
MODELS DO SHOW US BACK INTO THE RIGHT REAR QUADRANT OF THE UPPER JET
ON TUESDAY...BUT DO NOT AGREE ON POSITIONING OF DYNAMICS ASSOCIATED
WITH IT. AT THIS TIME WILL BASE FORECAST FROM MONDAY AFTERNOON
THROUGH TUESDAY ON DIURNAL EFFECTS.

WITH THIS IN MIND...WILL GO WITH LIKELY POPS TONIGHT WITH UPPER
SUPPORT MOVING IN LATE. WILL GO WITH LIKELY POPS ON MONDAY DUE TO
LINGERING UPPER SUPPORT...FOLLOWED BY DAYTIME
WARMING/DESTABILIZATION. WILL GO DOWN TO LOW CHANCE POPS AS
SUGGESTED BY NGM MOS ON MONDAY NIGHT...FOLLOWED BY HIGH CHANCE POPS
ON TUESDAY WITH DESTABILIZATION AND VIRTUALLY NO CAP EXPECTED.

FOR TEMPS...NGM MOS AND AVN MAV NUMBERS DO NOT VARY BY MORE THAN A
DEGREE FOR LOWS AND WILL GO WITH THEM. NGM MOS HIGHS (OUTSIDE OF
LEX) ARE 2 OR 3 DEGREES ABOVE AVN MAV. ETA FORECAST SOUNDINGS DO NOT
SUPPORT HIGHS AS WARM AS NGM MOS EITHER. THINK THAT NGM MOS IS A
LITTLE TOO WARM CONSIDERING THE EXTENSIVE CLOUDS AND SCATTERED
PRECIP EXPECTED DURING THE AFTERNOONS.

IN THE EXTENDED FORECAST...LATEST MRF AND ECMWF STILL SUPPORT
PREVIOUS FORECAST (EXTENDED THROUGH FRIDAY). UPPER LOW WEAKENS
LEAVING A COL OVER THE MID MISSISSIPPI AND LOWER OHIO VALLEYS...WITH
STRONG SUBTROPICAL HIGHS TO THE EAST OVER THE ATLANTIC AND TO THE
WEST NEAR THE FOUR CORNERS AREA. WITHOUT ANY REAL CHANGE IN SURFACE
AIR MASS EXPECTED...WE WILL LIKELY SEE DIURNAL CONVECTION POP UP IN
THE WEAKNESS LEFT BETWEEN THE TWO UPPER HIGHS. WILL CONTINUE TO
CARRY A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY OF THE EXTENDED
FORECAST WITH SEASONAL TEMPERATURES.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:08 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.